Paradoxical Bronchospasm due to Fluticasone Propionate Dry Powder Inhaler

Authors

  • Fazıl Orhan
  • Taner Karakaş
  • Ali Baki

Keywords:

Paradoxical, bronchial spasm, lactose

Abstract

A 14 years-old girl admitted with the complaints of cough and wheezing during next 20 minutes following the use of fluticasone propionate dry powder inhaler. An open challenge was performed with fluticasone propionate dry powder that resulted with the highest fall in forced expiratory volume in one second (FEV1) from baseline after 5 minutes (11%) and in peak expiratory flow (PEF) after 2 and 5 minutes (16% and 22%, respectively). During the challenge, cough was occurred and she complained of having chest tightness. A skin prick test with fluticasone propionate dry powder, lactose and fluticasone propionate nebulizer solution were also performed and found negative. Open challenges with fluticasone propionate aerosol and budesonide dry powder (BDP) inhaler were performed every other day and resulted with no changes according to baseline in FEV1 and PEF, and her treatment was then replaced with budesonide dry powder inhaler, 200 μg, bid. Although a good carrier for dry powder inhaler drugs, lactose may cause bronchospasm in asthmatic patients.

Downloads

Download data is not yet available.

Downloads

Published

2009-09-15

How to Cite

1.
Orhan F, Karakaş T, Baki A. Paradoxical Bronchospasm due to Fluticasone Propionate Dry Powder Inhaler. AAI [Internet]. 2009 Sep. 15 [cited 2021 Dec. 2];7(2):126-8. Available from: https://aai.org.tr/index.php/aai/article/view/317

Issue

Section

Case Reports